Concept: QT interval
Aim: To determine the effect of a 12-month intent-to-treat tesosterone replacement therapy (TRT) trial on QTa interval variability (QTaVI) in hypogonadal (HG) men with spinal cord injury (SCI). Method: A prospective, controlled, 12-month TRT trial was completed in twenty-two healthy, chronic, non-ambulatory men with SCI. Based on serum T concentration, subjects were designated as HG (≤11.3 nmol/l) or eugonadal (EG, ≥11.4 nmol/l). Digital 3-lead electrocardiograms were performed. Heart rate (RR), heart rate variability [(HRV), including total power (TP(RR)), low frequency (LF(RR)) and high freguency (HF(RR))], QTa, QTe, and RT intervals, QTC (Bazett), QTVN, and QTaVI were calculated and evaluated at baseline and 12 months. Lipoprotein profiles (triglycerides, total cholesterol, low density and high-density lipoproteins) were obtained at the respective time points. Results: Based on serum T concentration, 13 subjects were designated as HG and 11 EG. During the trial, there were no group differences for RR, QTa, QTe or RT intervals, QTC, TP(RR), HF(RR), or lipoproteins. The HG was older (p < 0.05) and LF(RR) was lower (p < 0.05) at baseline. At baseline, QTaVI was significantly greater in HG compared to EG [-0.17 (0.92) vs. -1.07 (0.90); p < 0.05]. After TRT, this group difference was no longer present [-0.44 (0.87) vs. -0.65 (0.85)] and the change in HG was significant (p < 0.05). Conclusion: Hypogonadism in men with SCI was associated with elevated QTaVI at baseline. After 12 months of physiological TRT, the QTaVI improved in association with raising T into the normal range. These findings occurred independently from the prolongation of the QT interval.
One quarter of deaths in Rett Syndrome (RTT), an X-linked neurodevelopmental disorder, are sudden and unexpected. RTT is associated with prolonged QTc interval (LQT), and LQT-associated cardiac arrhythmias are a potential cause of unexpected death. Standard of care for LQT in RTT is treatment with β-adrenergic antagonists; however, recent work indicates that acute treatment of mice with RTT with a β-antagonist, propranolol, did not prevent lethal arrhythmias. In contrast, acute treatment with a sodium channel blocker, phenytoin, prevented arrhythmias. Chronic dosing of propranolol may be required for efficacy; therefore, we tested the efficacy of chronic treatment with either propranolol or phenytoin on RTT mice. Phenytoin completely abolished arrhythmias, whereas propranolol showed no benefit. Surprisingly, phenytoin also normalized weight and activity, but worsened breathing patterns. To explore the role of sodium channel blockers on QT in people with RTT, we performed a retrospective analysis of QT status before and after sodium channel blocker antiepileptic therapies. Individuals with RTT and LQT significantly improved their QT interval status after being started on sodium channel blocker antiepileptic therapies. Thus, sodium channel blockers should be considered for the clinical management of LQT in individuals with RTT.
- International journal of high risk behaviors & addiction
- Published almost 5 years ago
QTc prolongation and Torsade de Ppointes have been reported in patients on methadone maintenance.
The coprevalence, severity, and biomarkers for seizures and arrhythmias in long QT syndrome (LQTS) remain incompletely understood.
ABSTRACT:: Corrected QT-interval (QTc) prolongation with increased risk of fatal arrhythmia is a well-established toxicity of methadone. In this study, a case of sudden cardiac arrest in a patient on chronic methadone therapy is presented. A 47-year-old man presented unresponsive to the emergency department after pulseless arrest at his home. The patient’s wife revealed he was taking methadone as part of an ongoing opioid dependency treatment and that he was prescribed azithromycin for an upper respiratory tract infection 3 days before his presentation. A 12-lead electrocardiogram at the time of presentation showed sinus tachycardia and a QTc of 490 milliseconds. It was concluded that the patient experienced a fatal arrhythmia because of QTc prolongation, precipitated by azithromycin in the setting of ongoing methadone use.
The potential for Iloperidone, a D2/5-HT2A antipsychotic, to affect the heart rate-corrected QT interval (QTc) was assessed in the absence and presence of metabolic inhibitors in a randomized, open-label, multicenter study. QT interval prolongation by medications, including both conventional and atypical antipsychotic drugs, can predispose patients to cardiac arrhythmias and result in sudden death. Adults with schizophrenia or schizoaffective disorder and normal electrocardiogram at baseline (N = 188) were randomized 1:1:1:1:1 to iloperidone, 8 mg twice daily (BID), 12 mg BID, 24 mg once daily (QD); quetiapine, 375 mg BID; or ziprasidone, 80 mg BID during period 1 (no metabolic inhibitors present). Iloperidone BID produced mean changes in QTc Fridericia correction (QTcF) interval (8.5-9.0 milliseconds [ms]) similar to those produced by ziprasidone (9.6 ms) and higher than those produced by quetiapine (1.3 ms). Iloperidone, 24 mg QD, produced a mean QTcF change of 15.4 ms. Coadministration of metabolic inhibitors with iloperidone during periods 2 (paroxetine) and 3 (paroxetine and ketoconazole) resulted in greater increases in the QTc interval. Increased QTc was observed in individuals with specific cytochrome P450 2D6 polymorphisms. Up to 10% of patients on iloperidone experienced QTc intervals of 60 ms or longer in the presence of metabolic inhibition and QD dosing. However, no patients experienced QTc changes of clinical concern (QTc ≥500 ms). The most common adverse events with iloperidone were headache, anxiety, and dyspepsia. The only cardiovascular adverse events with iloperidone were non-concentration-dependent tachycardia that was mild in most patients and did not lead to further sequelae. Recommendations are discussed.
Short-coupled variant of torsade de pointes (TdP) is an uncommon variant of polymorphic ventricular tachycardia with unknown etiology. It is initiated by a closely coupled premature ventricular complex (<300 ms) in the absence of QT prolongation and structural heart disease. Verapamil seems to be the only drug able to suppress the arrhythmia but, as it does not reduce the risk of sudden death, implantation of a cardioverter-defibrillator (ICD) is recommended. We describe the case of a 46-year-old woman referred to our Emergency Department because of palpitations. The initial ECG showed a non-sustained polymorphic ventricular tachycardia with a borderline QTc interval (450 ms). After admission, the patient experienced an episode of TdP that started after short-coupling interval (280 ms) between the last sinus beat and the ventricular premature beat (VPB). DC-shock restored sinus rhythm. Physical examination, exercise testing, echocardiography and cardiac magnetic resonance were all normal, and she had no family history of sudden cardiac death. Baseline ECG showed sinus rhythm and unifocal VPBs with the same morphology of the VPB of TdP. The patient received an ICD and was treated medically with verapamil. She was discharged from the hospital on oral therapy with verapamil (240 mg/day), and she was free of recurrence 12 months later when an electrical storm occurred. The verapamil dose was therefore increased to 480 mg/day. Unifocal VPBs disappeared from her body surface ECG, and the subsequent 3-year follow-up was uneventful.
The study was designed to assess the ability of computer-simulated electrocardiography parameters to predict clinical outcomes and to risk-stratify patients with long QT syndrome type 1 (LQT1).
Patients on methadone maintenance therapy are somehow similar to patients with congenital long QT syndrome (LQTS) because they have malfunction of potassium channels caused by a drug that cannot be easily discontinued. We tested patients on methadone therapy with the “stand-up” test, which has been shown to unravel pathologic QT-prolongation in congenital long-QT patients.
- Heart rhythm : the official journal of the Heart Rhythm Society
- Published almost 7 years ago
Abnormal atrial repolarization is important in the development of atrial fibrillation (AF), but no direct measurement is available in clinical medicine.